(RxWiki News) Health officials continue to investigate e-cigarettes as the number of reported respiratory problems tied to vaping continues to rise.
Recently, the US Food and Drug Administration (FDA) issued a warning about a possible risk of respiratory issues tied to e-cig products. At the end of August, the FDA stated that 25 states had reported 215 possible cases of such issues.
The FDA said it is working closely with the Centers for Disease Control and Prevention (CDC) and other government partners to investigate recent severe lung injuries and deaths tied to vaping.
According to the CDC, as of Oct. 8, 2019, the number of lung injury cases tied to vaping jumped to 1,299. These cases were reported from 49 states, Washington, D.C., and one US territory.
In addition, 26 deaths have been confirmed in 21 states.
All of these cases have one thing in common. All patients reported using e-cig or vaping products. And most of these patients reported using a product that contained tetrahydrocannabinol (THC).
The FDA has strongly urged consumers to not use vaping products containing THC.
In addition, the FDA has strongly recommended that people do not modify or add any substances to e-cig products bought in a store, such as adding THC or other oils. Furthermore, the FDA strongly advised against buying vaping products off of the street.
The FDA encouraged those who will continue using vape products to monitor for symptoms and seek immediate medical attention if there is any concern. Symptoms may include but are not limited to difficulty breathing, chest pain and shortness of breath.
The FDA noted that this is an ongoing investigation. Speak with your health care provider if you have any questions.
Written by Anyssa Garza, PharmD, BCMAS